Iowa, 2012High Wind in Iowa, January 1, 2012
January 1, 2012 · NWS ARX · 2 events in 2 counties and zones
Northwest winds gusting to an estimated 60 miles per hour, created sporadic power outages across parts of Mitchell and Floyd Counties in northeast Iowa during the daytime hours of January 1st.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Northwest winds gusting to an estimated 60 miles per hour, created sporadic power outages across parts of Mitchell and Floyd Counties in northeast Iowa during the daytime hours of January 1st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jan 1, 6:33 AM CST, 1 hour 27 minutes earlier.
Area forecast discussion, Jan 1, 6:33 AM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
633 AM CST SUN JAN 1 2012
.SHORT TERM...TODAY THROUGH TUESDAY
410 AM CST SUN JAN 1 2012
AT 3 AM...A 997 MB LOW PRESSURE SYSTEM WAS LOCATED NEAR ROCKFORD
ILLINOIS. THE KARX RADAR IS INDICATING THAT THE BACK EDGE OF THE
SNOW IS LOCATED GENERALLY EAST OF AN EAU CLAIRE WISCONSIN TO
OELWEIN IOWA LINE. WITH COLDER AIR CONTINUING TO FILTER INTO THE
AREA...MUCH OF THE PRECIPITATION IS CURRENTLY FALLING AS SNOW.
THE LONE EXCEPTION IS A MIX OF RAIN AND SNOW ACROSS SOUTHWEST
WISCONSIN. LAW ENFORCEMENT REPORTS INDICATE THAT 1 TO 2 INCHES
OF SNOW HAS FALLEN ACROSS NORTHERN BUFFALO...NORTHERN TREMPEALEAU...
NORTHERN JACKSON...AND CLARK COUNTIES. TAYLOR COUNTY IS AROUND
2 INCHES. GENERALLY LESS THAN A HALF INCH OF SNOW HAS FALLEN
ALONG THE INTERSTATE 90 CORRIDOR. WITH SNOW ENDING OR ENDED ACROSS
MUCH OF THE WINTER ADVISORY AREA...DECIDED TO CANCEL THE ADVISORY
EARLY. THE ONLY COUNTIES STILL IN IT ARE ADAMS...CLARK...JACKSON...
JUNEAU...MONROE...AND TAYLOR COUNTIES. WITH THE CURRENT TRACK OF
THE BACK EDGE OF PRECIPITATION...MUCH OF THE ACCUMULATING SNOW
SHOULD BE EAST OF THESE COUNTIES BY 6 AM THIS MORNING...SO
THINKING THAT PART OF THE ADVISORY WILL ALSO LIKELY BE CANCELLED
EARLY TOO.
IN ADDITION TO THE SNOW THIS MORNING...STRONG WIND GUSTS ARE
STARTING TO MOVE INTO THE AREA. THE HIGHEST WIND GUST SO FAR THIS
MORNING WAS 42 MPH NEAR EYOTA IN OLMSTED COUNTY. THE LATEST MSAS
DATA SHOWS A RISE/FALL PRESSURE COUPLET MOVING ACROSS IOWA AND
ILLINOIS. THE 01.00Z MODELS ARE IN AGREEMENT THAT THIS COUPLET
WILL CONTINUE TO MOVE EAST THIS MORNING. THINKING THAT THE HIGHEST
WINDS WILL LIKELY BE ASSOCIATED WITH THIS COUPLET. AS A
RESULT...KEPT THE HIGH WIND WARNING /AROUND 60 MPH WIND GUSTS/ GOING
FOR MITCHELL...CLAYTON... FAYETTE...FLOYD...AND CHICKASAW
COUNTIES. FROM THE BUFKIT DATA AND PLAN VIEWS OF THE MODELS...IT
LOOKS LIKE THE STRONGEST WINDS WILL MOVE THROUGH THESE COUNTIES
THIS MORNING...AND THEN THIS WARNING MAY HAVE TO BE REPLACED WITH
A WIND ADVISORY. FOR THE REMAINDER OF THE AREA...THE COMBINATION
OF STRONG SUBSIDENCE...A TIGHT SURFACE PRESSURE GRADIENT...AND
STEEP LOW LEVEL LAPSE RATES WILL CONTINUE TO PRODUCE STRONG WINDS
THROUGH AT LEAST THIS EVENING. SUSTAINED WINDS WILL RANGE FROM
25 TO 35 MPH...AND THE WINDS WILL GUST INTO THE 40 TO 55 MPH
RANGE. FROM LOOKING AT THE BUFKIT MODEL SOUNDINGS...WOULD NOT BE TOO
SURPRISED THAT THE WIND ADVISORY MAY HAVE TO BE EVENTUALLY EXTENDED
TO 02.12Z.
THE ONLY OTHER ISSUE IN THE SHORT TERM PART OF THE FORECAST IS THE
CLOUDS. THE MODELS CONTINUE TO SHOW THAT THERE WILL BE PLENTY OF
925 MB MOISTURE AND CYCLONIC FLOW ALOFT THROUGH MONDAY. MEANWHILE
THE MOS QUICKLY CLEARS THE CLOUDS OUT OF THE AREA TONIGHT. SINCE
THIS IS A KNOWN BIAS...LEANED MORE TOWARD THE PESSIMISTIC WITH THE
CLOUD COVER GRIDS. WOULD NOT BE TOO SURPRISED THAT THE CLOUDS
WILL PERSIST UNTIL THE RIDGE AXIS SLIDES ACROSS THE AREA AND THIS
DOES NOT HAPPEN UNTIL MONDAY NIGHT.
.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
410 AM CST SUN JAN 1 2012
ON TUESDAY NIGHT...THE 01.00Z MODELS CONTINUE TO SUGGEST THAT A
SHORT WAVE TROUGH WILL MOVE THROUGH THE REGION. WHILE THE MODELS
THAT A SIMILAR TRACK WITH THE POTENTIAL VORTICITY ANOMALY...THEY
DO DIFFER ON WHERE THIS SYSTEM PRODUCES ITS PRECIPITATION. THE
NAM/WRF AND GEM ARE THE FARTHEST SOUTH WITH IT PRECIPITATION.
MEANWHILE THE GFS AND ECMWF KEEPS THIS PRECIPITATION NORTH AND
EAST OF THE AREA. FOR THE TIME BEING WENT WITH A COMPROMISE
BETWEEN THESE SOLUTIONS.
ON FRIDAY...THE ECMWF CONTINUES TO BE MUCH WARMER THAN THE ALL
BLEND. SINCE THE ECMWF HAS BEEN VERY CONSISTENT WITH THESE
TEMPERATURES...IT WAS THE CONSENSUS TO GO WITH A 50-50 BLEND OF ALL
THE ALL BLEND AND ECMWF.
&&
.AVIATION...THROUGH 06Z MONDAY
530 AM CST SUN JAN 1 2012
STRONG LOW PRESSURE WILL CONTINUE TO DEEPEN AND MOVE INTO LOWER MI
TODAY. THE TIGHT PRESSURE GRADIENT AROUND THE LOW WILL REMAIN OVER
MN/IA/WI TODAY...WITH STRONG NORTHWEST WINDS CONTINUING AT THE TAF
SITES TODAY/TONIGHT. NORTHWEST WINDS OF 25-30KT G40 KTS WILL BE
COMMON TODAY...ONLY SLOWLY DIMINISHING TONIGHT. WITH SOME DRIER LOW
LEVEL AIR MOVING IN BEHIND THE LOW...THE PRECIP/VSBY RESTRICTIONS
HAVE MOVED OUT OF THE AREA AND CIGS HAVE RISEN TO MVFR. THESE CIGS
WILL PERSIST TODAY/TONIGHT AS CYCLONIC FLOW REMAINS OVER THE REGION
AND 925MB MOISTURE CONTINUES TO STREAM OVER THE AREA. SOME BREAKS IN
THE CLOUDS THIS AFTERNOON/TONIGHT WITH STEEP LOW LEVEL LAPSE RATES
AND SOME SUBSIDENCE FOR MIXING AND THE STRONG WINDS. THIS MIXING TO
ABOUT 800MB THIS AFTERNOON MAY RESULT IN SCT -SHSN/FLURRIES BUT
GIVEN LIMITED COVERAGE LEFT MENTION OF THESE OUT OF TAFS FOR NOW.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
633 AM CST SUN JAN 1 2012
WI...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR WIZ017-029-
032>034-041>044-053>055-061.
MN...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR MNZ079-086>088-
094>096.
IA...HIGH WIND WARNING UNTIL MIDNIGHT CST TONIGHT FOR IAZ008-018-
019-029-030.
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR IAZ009>011.
&&
SHORT TERM...BOYNE
LONG TERM....BOYNE
AVIATION.....RRSHazardous weather outlook, Jan 1, 5:37 AM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
537 AM CST SUN JAN 1 2012
IAZ009>011-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053>055-
061-021200-
ADAMS-ALLAMAKEE-BUFFALO-CLARK-CRAWFORD-DODGE-FILLMORE-GRANT-HOUSTON-
HOWARD-JACKSON-JUNEAU-LA CROSSE-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-
TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA-
537 AM CST SUN JAN 1 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT THROUGH MIDNIGHT TONIGHT. NORTHWEST
WINDS OF 25 TO 35 MPH WITH GUSTS OF 45 TO 55 MPH ARE EXPECTED
THROUGH THIS EVENING.
WIND CHILLS OVERNIGHT WILL RANGE FROM ZERO TO 15 BELOW. THIS WILL BE
THE FIRST TIME THAT WIND CHILLS HAVE BEEN THIS COLD THIS WINTER.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WIND CHILLS WILL RANGE FROM ZERO TO 15 BELOW THROUGH MUCH OF MONDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...
WIND GUST REPORTS WOULD BE APPRECIATED THROUGH TONIGHT.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
IAZ008-018-019-029-030-021200-
CHICKASAW-CLAYTON-FAYETTE-FLOYD-MITCHELL-
537 AM CST SUN JAN 1 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT THROUGH MIDNIGHT TONIGHT.
NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS OF 50 TO 60 MPH ARE
EXPECTED THROUGH THIS EVENING.
WIND CHILLS OVERNIGHT WILL RANGE FROM ZERO TO 15 BELOW. THIS WILL BE
THE FIRST TIME THAT WIND CHILLS HAVE BEEN THIS COLD THIS WINTER.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WIND CHILLS WILL RANGE FROM ZERO TO 15 BELOW THROUGH MUCH OF MONDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...
WIND GUST REPORTS WOULD BE APPRECIATED THROUGH TONIGHT.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
BOYNE
In the hours before
Local storm report, Jan 1, 3:14 AM CST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0314 AM CST SUN JAN 01 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 AM SNOW LA CROSSE NWS 43.82N 91.19W
01/01/2012 E0.5 INCH LA CROSSE WI PUBLIC
0259 AM SNOW NEILLSVILLE 44.56N 90.59W
01/01/2012 E1.0 INCH CLARK WI PUBLIC
0302 AM SNOW BLACK RIVER FALLS 44.30N 90.85W
01/01/2012 E1.0 INCH JACKSON WI PUBLIC
0302 AM SNOW MERRILLAN 44.45N 90.84W
01/01/2012 E1.3 INCH JACKSON WI PUBLIC
0304 AM SNOW SPARTA 43.95N 90.81W
01/01/2012 E0.1 INCH MONROE WI PUBLIC
0306 AM SNOW WINONA 44.05N 91.66W
01/01/2012 E0.2 INCH WINONA MN PUBLIC
0306 AM SNOW WINONA 44.05N 91.66W
01/01/2012 E0.2 INCH WINONA MN PUBLIC
0307 AM SNOW WABASHA 44.37N 92.04W
01/01/2012 E0.3 INCH WABASHA MN PUBLIC
0309 AM SNOW MONDOVI 44.57N 91.67W
01/01/2012 E2.0 INCH BUFFALO WI PUBLIC
0311 AM SNOW WHITEHALL 44.37N 91.32W
01/01/2012 E0.2 INCH TREMPEALEAU WI PUBLIC
1244 AM SNOW MEDFORD 45.14N 90.35W
01/01/2012 E2.0 INCH TAYLOR WI PUBLIC
1257 AM SNOW ROCHESTER AIRPORT 43.91N 92.50W
01/01/2012 E0.2 INCH OLMSTED MN PUBLIC
&&
OBSERVATIONS ARE COLLECTED FROM A VARIETY OF SOURCES WITH VARYING
EQUIPMENT AND EXPOSURE. NOT ALL DATA LISTED IS CONSIDERED OFFICIAL.Local storm report, Jan 1, 6:40 AM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
640 AM CST SUN JAN 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 AM SNOW 4 NW MEDFORD 45.18N 90.41W
01/01/2012 M3.5 INCH TAYLOR WI CO-OP OBSERVER
VERY WINDY.
&&
ZTLocal storm report, Jan 1, 6:46 AM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
646 AM CST SUN JAN 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 AM NON-TSTM WND GST 4 SW WINONA 44.01N 91.71W
01/01/2012 M48 MPH WINONA MN TRAINED SPOTTER
1/4 INCH OF SNOW FELL OVERNIGHT.
&&
ZTLocal storm report, Jan 1, 6:50 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
650 AM CST SUN JAN 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 AM SNOW GRAND MARSH 43.90N 89.71W
01/01/2012 M0.5 INCH ADAMS WI PUBLIC
&&
ZTLocal storm report, Jan 1, 7:55 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
755 AM CST SUN JAN 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 5 N BYRON 44.11N 92.65W
01/01/2012 M0.2 INCH OLMSTED MN CO-OP OBSERVER
&&
ZTHigh Wind, Mitchell
- When
- January 1, 8:00 AM CST to 3:00 PM CST
- Where
- Mitchell forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 43.356, -92.789 (the zone’s center; the record gives no point)
Estimated wind gusts of 60 miles per hour created sporadic power outages across Mitchell County.
High Wind, Floyd
- When
- January 1, 8:00 AM CST to 3:00 PM CST
- Where
- Floyd forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 43.060, -92.789 (the zone’s center; the record gives no point)
Estimated wind gusts of 60 miles per hour created sporadic power outages across Floyd County.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, January 1 to 31, 2012$25 million · 23 events
- Lake-Effect Snow and Winter Weather in Indiana, January 1 to 3, 20121 death · 8 events
- High Wind in Iowa, January 1, 2012$330,000 · 63 kt wind · 25 events
- Lake-Effect Snow in Ohio, January 1 to 3, 2012$450,000 · 6 events
- Drought in Texas, January 1 to 31, 2012$132,000 · 20 events
- Lake-Effect Snow in Pennsylvania, January 1 to 3, 2012$300,000 · 2 events
- High Wind in New York, January 1, 2012$70,000 · 53 kt wind · 3 events
- Heavy Snow and Winter Weather in West Virginia, January 1 to 3, 2012$50,000 · 10 events
- Strong Wind in Wisconsin, January 1, 2012$27,000 · 20 events
- Strong Wind in Illinois, January 1, 2012$50,000 · 2 events
- Seiche in New York, January 1, 2012$45,000 · 3 events
- Drought in New Mexico, January 1 to 31, 201234 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356445, 356446.